It's hard to believe a dog who exhibits such strength and confidence, ok, over confidence, can suddenly turn into a ball of mush, eyes filled with fear and looking to me make him feel better.
Last weekend we had a big scare. Normally, the dogs have taken Interceptor for their heartworm medication. When we moved to Switzerland, we learned there was no heartworm there so they did not take it the first year there. The second year, I put them on a European heartworm prevention simply because we were traveling south more often with the dogs where heartworm was prevalent. They took it with no problems.
I scheduled a check up with their vet a few weeks after coming back to California and to get them back on their normal heartworm medicine here, since we were out of it. Only there's a shortage of Interceptor, so our vet, like many out there, recommended Trifexis, which is the same ingredient as Interceptor, plus a "green/natural" flea prevention called Comfortis. My vet has had excellent experience with Comfortis in the past, but we never took it. In fact, I never put them on flea medicine and just used a tic collar because we never had issues with fleas. So when she suggested using Trifexis, I didn't question it (my mistake) since Comfortis is marketed as a"natural" flea repellant and not chemical.
Directions said to feed with a meal since it could cause nausea. I fed them their dinner at 8 pm with their dose of Trifexis. By 11:30 PM, Loki started becoming a bit needy, glassy-eyed and oddly affectionate. I sat with him and scratched his back as he normally loves but it wasn't long before he started becoming more agitated. Neediness turned into fear. Soon he looked like he was on a bad acid trip. I'd seen that look before. The first time I'd ever given him Acepromazin for car anxiety, he had that look. But this time, it was worse. He staggered, paced and stumbled and looked like he was on the verge of vomiting. My poor boy leaned into me hard and looked to me to fix it and yet I had no idea what even caused it until I remembered giving him the Trifexis. While I do dose ACE occasionally for long car trips, I only give a mild dose and he usually just relaxes. His symptoms on Trifexis were so much more frightening. Loki's crackery may sometimes get on my last nerve, but nothing frightens me more than seeing him cracker-less and afraid.
I quickly called the ER and talked to the tech. After discussing the options, we opted to monitor his breathing and if it became labored, to bring him in. She told me that they had seen dogs with similar reactions who "weren't themselves" after taking Trifexis and that it should pass. I stayed up with Loki until 3:00 AM monitoring him as he finally settled into his bed and went to sleep. To pass the time, I googled side effects of Trifexis.
From the Trifexis site:
Like all medications, sometimes side effects may occur. In some cases, dogs vomited after receiving Trifexis. If vomiting occurs within an hour of administration, redose with another full dose. During field studies, no severe or prolonged vomiting occurred. Additional adverse reactions observed in the clinical studies were itching, decreased activity, diarrhea, inflammation of the skin, redness of the skin, decreased appetite and redness of the ear. All reactions were regarded as mild."
WTF? Redose something that just caused a dog to vomit? What kind of advice is that? Moving on...
Ask A Vet a Question posted an article about the topic. The vet/author reached out to readers to share any stories on reactions they've had because she had only good experiences with it and was just starting to hear about negative effects rumored on the Internet. As of Sunday, she had 230+ commenters. As of today, she has 318 commenters and she is quickly editing her article and changing her own opinion. Some had dogs with symptoms that were genuinely related to Trifexis and some were inconclusive. Some dogs exhibit vomiting after dosing, in which case the recommendation by vets is to dose them again and stay on their regularly monthly dosing. Some dogs exhibited exactly what Loki's symptoms were, neurological impairment. Some dogs had seizures. Those seem to be dogs prone to seizures. Some dogs showed extreme fear by hiding under furniture and other unusual behaviors. Some dogs have died after showing symptoms and receiving monthly doses. I have no real conclusive research on the drug, just a few stories (of the hundreds) that I read on the Internet.
It's not my place to condone this drug, because I'm not a vet, nor have I done real research. Also, there are many dogs on it who do very well and show no symptoms. My biggest concern are vets who overlook severe symptoms such as vomiting and neurological issues and advise to keep dosing the dog month after month, as some of the commenters relay. Afterall, Comfortis is supposed to be a "natural" flea remedy. But arsenic is natural. And it doesn't take a scientist to know that small doses of it make us sick and large doses can kill us. Further research into Comfortis' ingredient, spinosad, shows that while it is a "green" pesiticide that comes from bacterial fermentation, it is by no means organic because it uses a chemical method to slow down spoilage.
But none of that really matters. Because sometimes drugs or natural remedies help, and sometimes they hinder. And if it's one thing I've learned, it is to trust the body. This is not chemotherapy. It's a prevention. It shouldn't cause your dog to be sick. Common sense tells me this is not good for my specific dog. When I shared Loki's experience with my vet, who is a wonderfully balanced Western and holistic veterinarian, her immediate response was "do not give it to him again." Even if she didn't advise that, it wouldn't matter, because there's no way I'd ever give it to him or Juno again. Though, to be frank, Juno had no reaction to the drug.
It's not about the drug. It's not even about the vet who advises taking it. It's about being completely aware and accountable for caring for your best friend. Yes, pharmaceutical industries and doctors make mistakes. And yes, both are driven by capitalism. But ultimately, the buck stops with us. We make the choice on our own healthcare and our dogs' health care. The only way to get better healthcare for dogs and for ourselves is to not be led blindly and not to give up accountability but to take an active role in your pet's (and your own) healthcare. Research, ask the important questions. Don't be complacent in believing that doctors, pharmaceuticals, or even holistic care providers are infallible. They're not.
Loki remained clingy the next day but was more alert. And by day three he was back to normal.
Interestingly enough, makers of Interceptor list the same possible side effects from Interceptor that dogs who've taken Trifexis have had (but Trifexis doesn't actually list, yet):
Side effects of Interceptor are rare, but some animals may show signs of depression, drowsiness, vomiting, loss of appetite, diarrhea, hypersalivation, seizures, and weakness."
And side effects from Comfortis:
The most common adverse reaction reported is vomiting. Other adverse reactions reported in decreasing order of frequency are: depression/lethargy, decreased appetite, incoordination, diarrhea, itching, trembling, excessive salivation and seizures. Following concomitant extra-label use of ivermectin with Comfortis, some dogs have experienced the following clinical signs: trembling/twitching, salivation/drooling, seizures, ataxia, mydriasis, blindness and disorientation.
Ever notice how most drug side effects cover the array of anything and everything? Why can't they make a drug with side effects like cleaning the house or doing the laundry? I digress. . .
Unlike Trifexis, I couldn't easily find any Google-researched stories related to serious dog illness or fatalities from Interceptor. One site notes that Comfortis should not be used with Ivermectin, the active ingredient in the other heartworm drug, Heartguard. It states that it could result in Ivermectin toxicity, or increased sensativity to the drug. Heartguard, which prevents heartworm, roundworm and hookworm, lost its marketshare in recent years because it was shown to be toxic in collies or mix-breed collies. Hence Interceptor came on the market with its ingredient, milbemycin oxime, which added whipworm to the list of worm prevention in Heartguard. I always wondered why I didn't see Heartguard anymore. Thank you Internet for enlightening me. I can now sleep at night, knowing the answer to that question that plagued me so.
I find it interesting that Comfortis can't be used with Heartguard (Ivermectin) but there's nothing yet on its use with Interceptor (milbemycin oxime). Maybe that will change. And maybe if I had done the research earlier, I would have caught that drug interaction and questioned it for the new compounded drug.
Did I lose you yet? If you're confused, don't be. Just ask your vet questions about side effects of every drug s/he recommends. Ask about interactions with other drugs or natural remedies you already administer to your pet. Ask your friends their experiences with the drug/remedy they use. And do the Internet research. Now more than ever, it's easier to become informed. Google researching may cause you to lose and hour or two but it will save you time, money and the health of your best friend in the long run.
In the mean time, if they ever make a drug with side effects that includes washing the windows, I'm totally going to continue dosing it. And stock up on Windex.
Like what you're reading? Buy the pups a bone!